Alert archive / Mississippi / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 236, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Jun 18, 2018, 3:52 PM CDT for 4 counties in Mississippi. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 18, 2018, 3:52 PM CDT (20:52 UTC)
- Expired
- Jun 18, 2018, 4:30 PM CDT
- In force
- 38 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Holmes County, MS, Humphreys County, MS, Leflore County, MS, Sunflower County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 134 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 8.9 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 462 J/kg
- Mixed-layer CIN
- -105 J/kg
- Mixed-layer LCL
- 1145 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -36 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
853
WUUS54 KJAN 182052
SVRJAN
MSC051-053-083-133-182130-
/O.NEW.KJAN.SV.W.0236.180618T2052Z-180618T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
352 PM CDT MON JUN 18 2018
The National Weather Service in Jackson has issued a
* Severe Thunderstorm Warning for...
Northwestern Holmes County in central Mississippi...
Southeastern Sunflower County in northwestern Mississippi...
Southwestern Leflore County in north central Mississippi...
Northeastern Humphreys County in central Mississippi...
* Until 430 PM CDT.
* At 352 PM CDT, a severe thunderstorm was located over Swiftown, or
8 miles southeast of Moorhead, moving north at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Moorhead around 415 PM CDT.
Itta Bena around 430 PM CDT.
Other locations impacted by this severe thunderstorm include Morgan
City and Cruger.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3359 9029 3327 9016 3323 9052 3351 9066
TIME...MOT...LOC 2052Z 175DEG 16KT 3334 9045
HAIL...1.00IN
WIND...60MPH
$$
JM1 follow-up statement
653
WWUS54 KJAN 182128
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
428 PM CDT MON JUN 18 2018
MSC051-053-083-133-182138-
/O.EXP.KJAN.SV.W.0236.000000T0000Z-180618T2130Z/
Holmes MS-Sunflower MS-Leflore MS-Humphreys MS-
428 PM CDT MON JUN 18 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN HOLMES...
SOUTHEASTERN SUNFLOWER...SOUTHWESTERN LEFLORE AND NORTHEASTERN
HUMPHREYS COUNTIES WILL EXPIRE AT 430 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 3359 9029 3327 9016 3323 9052 3351 9066
TIME...MOT...LOC 2128Z 175DEG 16KT 3349 9047
$$
JMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 3:40 PM CDT, 12 minutes earlier.
Area forecast discussion, Jun 18, 3:40 PM CDT, 12 minutes before
Area Forecast Discussion National Weather Service Jackson MS 340 PM CDT Mon Jun 18 2018 .DISCUSSION... Tonight and Tuesday: Warm moist air will keep the area muggy for another day. With a the ridge to the east and the disturbance to the southwest, there will be a steady flow of moisture into the region. Although much of the activity was limited to the west/southwest this morning. A boundary across the center of the cwa has helped to fuel convection. A few storms have produced wind gusts near 40 mph. While widespread severe storms were not anticipated, occasional 40-45 mph gusts can blow a few things over. Looking for the convection to taper off after 00z with a few showers lingering across the northern portions of the area. With the system to the southwest moving very little, but having some tropical characteristics, left a chance of rain in the southwest through the night. The system doesn't move much, so should see more of the same for tomorrow. Showers in the west shifting as the disturbance wavers near the coast. Rainfall rates were light and steady, so not looking for flooding risks at this point. Since clouds may be more widespread tomorrow, convection should be limited but light southwest low level flow and any areas with a good amount of sun may see a few thunderstorms with gusty winds. /7/ Tuesday night through Sunday: By Tuesday night & into Wednesday morning, the pattern will consist of moist southerly flow while the deep tropical moisture plume will exist off to the west. Our area will be situated between that and the mid-level ridge over the southeast CONUS & Gulf of Mexico. Due to the moist southerly flow and this weak remnant shortwave beginning to be picked up in the mid-upper level flow, expect efficient moisture transport & return to continue. Due to this, expect continued warmth and humidity. In addition nearly 2+ inch PWs will help spark scattered showers & storms. Right now lapse rates are meager but some low-mid level flow could spark some stronger storms with brief gusty winds if they orient more orthogonal to the vectors. As a trough digs down by mid-late week and this shortwave becomes picked up in the flow, some decent height falls will occur ahead of closed low & a cold front moving into the area. This will help spark more scattered-numerous showers & storms going into Thursday-Friday. Due to this, this could hold down temperatures and any heat stress concerns over the area as highs only peak in the upper 80s-low 90s, just near or a touch below normal. Slightly lowered PoPs Friday afternoon in the south due to some slightly drier air possibly advecting in. There are some lapse rates and flow as the trough digs through to the north so will have to keep an eye on that for any strong-severe potential. In addition, CIPS has some analogs of a few severe storms by the end of the week. For now, going to hold off anything in the HWO with it being more on the marginal end of things. As we go into the weekend, in the wake of the closed low, mid-level ridging will strengthen over southeast states & into the eastern Gulf. Due to warming thermal profiles, with 925mb temperatures in the low 20s degree C. range, & moisture profiles drying out somewhat (i.e. PWs around the 1.5-1.75 inch range), couldn't rule out some warmer than normal temperatures getting into the mid 90s. Overall main issue could be increasing heat stress. Due to lingering moisture & warming temperatures, heat indices could approach the 100 to briefly 105 degrees, especially in the west by the weekend (i.e. Saturday & especially Sunday). CPC is highlighting this in their extended outlook, which includes Sunday, and CIPS analogs show potential for some near heat advisory criteria. We may have to advertise this as we get closer. For now, kept the HWO/graphics clear of any mention just yet. /DC/ && .AVIATION... 18Z TAF discussion: VFR conditions should prevail at most sites through the afternoon. Low clouds may briefly lead to MVFR conditions. Light rain was occurring around HBG, but not likely to cause restrictions to visibility within the next hour or two. May add VCSH/shra to HBG and JAN for late afternoon. Locations with rain may see some patchy fog overnight. May add patchy fog to HBG. High pressure will cause similar conditions tomorrow with most locations missing the rain. Ceilings may lower briefly. Otherwise, VFR conditions should prevail. /7/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 71 90 73 91 / 17 20 8 34 Meridian 71 93 73 93 / 1 17 5 29 Vicksburg 72 90 73 91 / 18 36 13 38 Hattiesburg 72 92 72 92 / 19 28 6 28 Natchez 71 89 73 90 / 18 37 17 42 Greenville 73 89 73 88 / 13 20 15 40 Greenwood 72 89 73 89 / 3 17 12 36 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && 7/DC
Hazardous weather outlook, Jun 18, 2:24 PM CDT, 1 hour 28 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 224 PM CDT Mon Jun 18 2018 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 191930- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar- Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes- Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston- Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper- Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah- Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln- Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest- 224 PM CDT Mon Jun 18 2018 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, north central Mississippi, and south central Mississippi. .DAY ONE...Tonight and Tuesday The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday night through Sunday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Sunday. 21 && ...HAZARD LEGEND... No short term hazards expected. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Tropical page... https://www.weather.gov/jan/srh/tropical?office=jan National Hurricane Center Home Page... https://www.nhc.noaa.gov/ Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss
In the hours before
Local storm report, Jun 18, 3:22 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
322 PM CDT MON JUN 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0257 PM TSTM WND DMG 4 ESE BROOKHAVEN 31.57N 90.38W
06/18/2018 LINCOLN MS EMERGENCY MNGR
WINDOWS BLOWN OUT OF A HOUSE WITH PARTIAL
REMOVAL OF THE ROOF. ROOF WAS ALSO REMOVED
FROM A BARN. A FEW TREES WERE DOWN IN THE
AREA AS WELL.
&&
TWSpecial weather statement, Jun 18, 3:23 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Jackson MS
323 PM CDT MON JUN 18 2018
MSZ055-063>065-182100-
Lawrence MS-Jefferson Davis MS-Covington MS-Simpson MS-
323 PM CDT MON JUN 18 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SIMPSON...
NORTHEASTERN LAWRENCE...NORTHWESTERN COVINGTON AND JEFFERSON DAVIS
COUNTIES UNTIL 400 PM CDT...
At 323 PM CDT, Meteorologists were tracking a strong thunderstorm
near Lone Star, or 7 miles southwest of Collins, moving northwest at
25 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Collins, Prentiss, Mount Olive, Clem, Lone Star, Carson, New Hebron
and Bassfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3176 9004 3182 8966 3178 8965 3178 8963
3157 8950 3143 8975 3144 8982 3142 8983
TIME...MOT...LOC 2023Z 142DEG 21KT 3157 8966
JMSpecial weather statement, Jun 18, 3:24 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Jackson MS
324 PM CDT MON JUN 18 2018
MSZ018-182100-
Bolivar MS-
324 PM CDT MON JUN 18 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BOLIVAR COUNTY
UNTIL 400 PM CDT...
At 324 PM CDT, Meteorologists were tracking a strong thunderstorm
over Boyle, or near Cleveland, moving north at 15 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Cleveland, Mound Bayou, Renova, Boyle, Merigold and Pace.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3369 9066 3367 9066 3361 9082 3377 9094
3389 9072
TIME...MOT...LOC 2024Z 160DEG 12KT 3370 9076
JMSpecial weather statement, Jun 18, 3:25 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Jackson MS
325 PM CDT MON JUN 18 2018
MSZ018-182100-
Bolivar MS-
325 PM CDT MON JUN 18 2018
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BOLIVAR COUNTY UNTIL 400
PM CDT...
At 325 PM CDT, Meteorologists were tracking a strong thunderstorm
over Rosedale, moving north at 15 mph.
Winds in excess of 40 mph will be possible with this storm.
This strong thunderstorm will be near...
Rosedale around 335 PM CDT.
Gunnison around 355 PM CDT.
Other locations impacted by this storm include Beulah and Pace.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3402 9091 3379 9085 3376 9101 3378 9099
3379 9099 3381 9104 3385 9107 3387 9107
3393 9101 3395 9108 3397 9109 3400 9102
3396 9100 3396 9097 3398 9096 3402 9099
TIME...MOT...LOC 2025Z 160DEG 11KT 3384 9099
JMSpecial weather statement, Jun 18, 3:34 PM CDT, 18 minutes before
Special Weather Statement National Weather Service Jackson MS 334 PM CDT MON JUN 18 2018 MSZ019-025-035-182100- Humphreys MS-Leflore MS-Sunflower MS- 334 PM CDT MON JUN 18 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SUNFLOWER... SOUTHWESTERN LEFLORE AND NORTHEASTERN HUMPHREYS COUNTIES UNTIL 400 PM CDT... At 334 PM CDT, Meteorologists were tracking a strong thunderstorm near Swiftown, or near Belzoni, moving north at 15 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Indianola, Moorhead, Belzoni, Inverness, Isola, Swiftown and Morgan City. PRECAUTIONARY/PREPAREDNESS ACTIONS... High winds can bring down trees and large limbs resulting in serious injury or property damage. Exercise extreme caution when outdoors during such strong winds...and be especially aware of older trees. && LAT...LON 3319 9036 3317 9058 3345 9066 3347 9034 TIME...MOT...LOC 2034Z 174DEG 13KT 3326 9048 JM
Local storm report, Jun 18, 3:36 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
336 PM CDT MON JUN 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM TSTM WND DMG DERMOTT 33.52N 91.44W
06/18/2018 CHICOT AR PUBLIC
TREE DOWN ACROSS POWER LINES IN DERMOTT.
PICTURE RELAYED VIA SOCIAL MEDIA.
&&
TWThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 7:52 PM CDT | Special Weather Statement | JAN | Lowndes | 23 min |
| Jun 17, 7:56 PM CDT | Severe Thunderstorm Warning | JAN | Clay, Lowndes | 49 min |
| Jun 18, 2:47 PM CDT | Special Weather Statement | JAN | Covington, Forrest, Jones, Lamar | 28 min |
| Jun 18, 2:52 PM CDT | Special Weather Statement | JAN | Sunflower | 23 min |
| Jun 18, 3:21 PM CDT | Special Weather Statement | JAN | Copiah | 24 min |
| Jun 18, 3:23 PM CDT | Special Weather Statement | JAN | Covington, Jefferson Davis | 37 min |
| Jun 18, 3:24 PM CDT | Special Weather Statement | JAN | Bolivar | 36 min |
| Jun 18, 3:25 PM CDT | Special Weather Statement | JAN | Bolivar | 35 min |
| Jun 18, 3:34 PM CDT | Special Weather Statement | JAN | Humphreys | 26 min |
| Jun 18, 3:45 PM CDT | Severe Thunderstorm Warning | JAN | Copiah, Lawrence, Lincoln | 25 min |
| Jun 18, 4:09 PM CDT | Special Weather Statement | JAN | Simpson | 36 min |
| Jun 18, 4:27 PM CDT | Special Weather Statement | JAN | Warren | 33 min |
| Jun 18, 4:28 PM CDT | Special Weather Statement | JAN | Rankin | 32 min |
| Jun 18, 4:30 PM CDT | Special Weather Statement | JAN | Leflore | 30 min |
| Jun 18, 4:37 PM CDT | Special Weather Statement | JAN | Hinds | 23 min |
| Jun 18, 4:45 PM CDT | Special Weather Statement | JAN | Rankin | 30 min |
| Jun 18, 5:01 PM CDT | Special Weather Statement | JAN | Warren | 29 min |
| Jun 18, 5:11 PM CDT | Special Weather Statement | JAN | Rankin | 34 min |
| Jun 18, 5:24 PM CDT | Special Weather Statement | JAN | Sharkey | 36 min |
| Jun 18, 5:58 PM CDT | Special Weather Statement | JAN | Humphreys, Issaquena, Sharkey | 32 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.